Wisconsin, 2013

Hail and Damaging Wind in Wisconsin, June 17, 2013

June 17, 2013 · NWS MPX · 6 events in 2 counties and zones

An isolated thunderstorm developed near St. Croix Falls, Wisconsin, and moved slowly southeast across southern Polk and St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An isolated thunderstorm developed near St. Croix Falls, Wisconsin, and moved slowly southeast across southern Polk and St. Croix Counties of west central Wisconsin. All of the hail stones were sub-severe, but a severe wind gust near Deer Park produced damage to a pole barn and a large tree was uprooted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 5:27 AM CST, 6 hours 58 minutes earlier.

Area forecast discussion, Jun 17, 5:27 AM CST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 AM CDT MON JUN 17 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 405 AM CDT MON JUN 17 2013

THE TAIL OF THE HUDSON BAY UPPER LOW WILL SINK ACROSS THE UPPER
MIDWEST TODAY...WHILE AN ASSOCIATED WEAK SURFACE COLD FRONT BACKS
INTO WESTERN WI AND EASTERN MN. SHOULD BEGIN TO SEE CUMULUS
DEVELOPMENT BY MID MORNING AS CYCLONIC FLOW AND COOLER TEMPS ALOFT
WORK IN UNISON WITH DIURNAL HEATING. BY 17Z...MID LEVEL SATURATION
IS EXPECTED TO BE SUFFICIENT TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. ADDITIONAL SUPPORT IS ILLUSTRATED BY PROGGED
700-600MB OMEGA AND A TONGUE OF MUCAPES FROM 1000-2000 ALIGNED
ALONG/NORTH OF THE INTERSTATE 94 CORRIDOR. SHOULD SEE COVERAGE OF
STORMS DECREASE AFTER SUNSET WITH THE LOSS OF DIURNAL
HEATING...ALTHOUGH THE ARRIVAL OF THE SHORTWAVE BETWEEN 03Z AND 12Z
TUESDAY WILL RENEW THUNDERSTORM CHANCES THROUGH THE OVERNIGHT HOURS.

TEMPERATURES TODAY WILL BE GIVEN A DECENT HEAD START...CONSIDERING
THE MILD LOWS IN THE LOWER 50S AND 60S. A 20-25 DEGREE DIURNAL SHOULD
BE FAIRLY EASY TO ACCOMPLISH...EVEN GIVING THE INCREASING CU DECK.
ANTICIPATE MID 70S TO LOWER 80S TO BE COMMON...WITH MID 80S ALONG
THE IA BORDER. LOWS TONIGHT WILL BE SLIGHTLY COOLER...WITH MID 40S
TO MID 50S ANTICIPATED.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 405 AM CDT MON JUN 17 2013

ADDED SLIGHT CHANCE POPS ON TUESDAY MORNING DUE TO PRESENCE OF
50H SHORT WAVE ANTICIPATED TO AFFECT EASTERN HALF OF FA. NEW WARM
FRONTAL BOUNDARY STILL PROGGED TO ENTER SOUTHWESTERN CWA ON WEDNESDAY
BECOMING CATALYST FOR ADDITIONAL CONVECTIVE ACTIVITY. VERY WEAK
SIGNATURE NOTED ON GFS40 305K ISENTROPIC ANALY...SO CHANCE POPS
SEEMED REASONABLE AT THIS JUNCTURE. VERY SLOW PROGRESSION OF NEW
INTERMOUNTAIN STORM SYSTEM EAST INTO THE DAKOTAS BY THURSDAY
MORNING WILL CONTINUE A SLIGHTLY INCREASING THREAT OF CONVECTION
OVER MUCH OF THE REGION WEDNESDAY NIGHT INTO SATURDAY.  ALTHOUGH
BOTH GFS40 AND EUROPEAN MAINTAIN 50H CUT OFF LOW OVER PACIFIC
NORTHWEST/NORTHERN INTERMOUNTAIN WEST INTO AT LEAST SATURDAY
...DIFFERENCES REMAIN WITH PLACEMENT OF SFC CYCLONE BETWEEN
THE TWO. GFS40 HAS A SLIGHTLY SLOWER AND SOMEWHAT FATHER SOUTH
SOLUTION BY FRIDAY...AS COMPARED TO THE EUROPEAN. AT THIS JUNCTURE
IT APPEARS MOST FAVORABLE AREA FOR HEAVY PRECIPITATION AND STRONGEST
THUNDERSTORMS WOULD BE OVER CENTRAL AND NORTHERN MN LATE FRIDAY INTO
SATURDAY. WOULD NOT BE SURPRISED TO ENCOUNTER SEVERAL OF THE SEVERE
CATEGORY OVER PORTIONS OF WEST CENTRAL MN...WHERE BEST THETA E
ADVECTION AND NOSE OF 85KT JET CORE ARE LINING UP ATTM. DUE TO
PLACEMENT OF MOST THUNDERSTORMS OVER REGION NOTED ABOVE...
DECIDED TO BUMP UP HIGHS ON SATURDAY A FEW DEGREES ACROSS
ENTIRE FA. IF THIS SCENARIO DOES PAN OUT WE COULD EASILY ENCOUNTER
LARGE SWATH OF TEMPS IN THE LOWER 90S SATURDAY AFTN...AS 1000-500MB
THICKNESS VALUES INCREASE INTO THE 579-582DAM RANGE. OF COURSE
PRESENCE OF ANY LONG LIVED CONVECTION PRECLUDED RAISING TEMPS INTO THIS
RANGE FOR NOW. LOOKS LIKE BEST CHANCE FOR LIKELY SHOWERS AND
THUNDERSTORMS WILL OCCUR SATURDAY NIGHT INTO SUNDAY MORNING...AS
FRONTAL BOUNDARY PIVOTS SE FROM NE MN INTO NE NEBRASKA. POSSIBILITY FOR
FRONTAL BOUNDARY TO STALL OVER SOUTHERN MN/WEST CENTRAL WI SUNDAY AFTN
INTO EARLY NEXT TUESDAY...ENHANCING THREAT FOR MODERATE TO HEAVY
RAINFALL THIS TIME PERIOD. COOL FRONT WILL FINALLY SLIDE SOUTH INTO
IOWA BY LATE TUESDAY AFTN. COOLER AIR FUNNELING IN BEHIND LARGE 50H
VORTEX OVER SOUTHERN QUEBEC WILL RETURN HIGH TEMPS BACK TO MID 70S
TO NEAR 80 RANGE NEXT TUESDAY THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 630 AM CDT MON JUN 17 2013

CANADIAN UPPER TROUGH WILL SINK ACROSS THE AREA TODAY...AND FOSTER
CUMULUS CLOUD /CIRCA 3500-4000 FT/ AND POPCORN SHOWERS AND
THUNDERSTORMS FROM LATE MORNING THROUGH THE AFTERNOON. THE
GREATEST CONCENTRATION OF ACTIVITY IS EXPECTED ALONG AND NORTH OF
INTERSTATE 94...WHERE VCSH/TEMPO GROUPS FOR SHOWERS HAVE BEEN
INCLUDED. SCATTERED THUNDER IS ALSO EXPECTED...BUT WILL NOT
INCLUDE THAT IN THE TAF UNTIL TIMING IS ABLE TO BE REFINED. ANY
ATTENDANT RESTRICTIONS TO CIGS/VSBYS ARE EXPECTED TO BE BRIEF WITH
RELATIVELY MINOR IMPACT /MVFR/. LINGERING WIDELY SCATTERED SHOWERS
WILL BE POSSIBLE INTO TUESDAY AS THE UPPER TROUGH ROTATES OVER THE
AREA. WEST-NORTHWEST WINDS WILL SHIFT TO NORTHEASTERLY BY THIS
EVENING...WITH SPEEDS OF 5 TO 10 KTS THROUGH THE PERIOD /OUTSIDE
OF ANY TEMPORARY CONVECTIVE-GENERATED GUSTS/.

KMSP...
PREDOMINANT VFR CONDITIONS ARE EXPECTED...WITH FLEETING MVFR
CIGS/VSBYS ATTENDANT WITH ANY SHRA/TS THAT AFFECT THE SITE THIS
AFTERNOON AND EVE. WEST WINDS SHIFT TO NORTHWEST BY 18Z AND
INCREASE TO AROUND 10 KTS...THEN VEER TO NORTHEAST AND DECREASE
BACK DOWN TO AROUND 5 KTS AROUND SUNSET.

/OUTLOOK FOR KMSP/
TUE...VFR. SLIGHT CHC SHRA/TS EARLY. ESE WINDS 5 KTS.
WED...VFR. CHC OF MVFR AFTN/EVE SHRA/TS. S WINDS 5-10 KTS.
THU...VFR. CHC OF MVFR SHRA/TS. SSE WINDS 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...AJZ
AVIATION...LS
Hazardous weather outlook, Jun 17, 12:22 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
122 PM CDT MON JUN 17 2013

MNZ041>045-047>061-064>068-073>075-082>084-091>093-181200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-YELLOW MEDICINE-RENVILLE-
MCLEOD-SIBLEY-CARVER-REDWOOD-BROWN-NICOLLET-WATONWAN-BLUE EARTH-
WASECA-MARTIN-FARIBAULT-FREEBORN-
122 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS
AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL OCCUR WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NEW SLOW MOVING STORM SYSTEM BECOMING BETTER ORGANIZED
OVER THE INTER-MOUNTAIN WEST...WILL BEGIN TO GENERATE
THUNDERSTORMS OVER WEST CENTRAL MN WEDNESDAY AFTERNOON.
THUNDERSTORM CHANCES WILL ENCROACH EASTWARD INTO THE REMAINDER OF
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN BY THURSDAY MORNING.

THUNDERSTORMS CHANCES WILL CONTINUE OVER MUCH OF THE REGION
THURSDAY INTO SUNDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ062-063-069-070-076>078-085-WIZ014>016-023>028-181200-
RAMSEY-WASHINGTON-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-STEELE-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
122 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG...TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS THE OUTLOOK AREA THIS AFTERNOON INTO EARLY EVENING. HAIL TO
ONE IN DIAMETER AND WIND GUSTS TO 50 MPH ARE POSSIBLE IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NEW SLOW MOVING STORM SYSTEM BECOMING BETTER ORGANIZED
OVER THE INTER-MOUNTAIN WEST...WILL BEGIN TO GENERATE
THUNDERSTORMS OVER WEST CENTRAL MN WEDNESDAY AFTERNOON.
THUNDERSTORM CHANCES WILL ENCROACH EASTWARD INTO THE
REMAINDER OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN BY
THURSDAY MORNING.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE REGION
THURSDAY INTO SUNDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 17, 11:18 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 PM CDT MON JUN 17 2013

MNZ053-WIZ014-171745-
CHISAGO-POLK-
1218 PM CDT MON JUN 17 2013

AT 1215 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 14 MILES EAST OF CAMBRIDGE...OR 17 MILES SOUTH OF PINE
CITY. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HARRIS.
  BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4549 9274 4544 9297 4560 9301 4563 9286
TIME...MOT...LOC 1718Z 328DEG 13KT 4557 9293

BORGHOFF
Local storm report, Jun 17, 11:52 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             HARRIS                  45.60N 92.99W
06/17/2013  E0.25 INCH       CHISAGO            MN   LAW ENFORCEMENT

&&

LRS
Local storm report, Jun 17, 12:06 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             7 E NORTH BRANCH        45.51N 92.83W
06/17/2013  M0.75 INCH       CHISAGO            MN   PUBLIC

            FELL FOR APPROXIMATELY 10 MINUTES

&&

MPG
Special weather statement, Jun 17, 12:07 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT MON JUN 17 2013

WIZ014-171900-
POLK-
107 PM CDT MON JUN 17 2013

AT 106 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES SOUTHWEST OF BALSAM LAKE...OR 16 MILES EAST OF
FOREST LAKE. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DRESSER.
  EAST FARMINGTON.
  WANDEROOS.
  DERONDA.
  AMERY.
  CLEAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4526 9216 4521 9216 4521 9266 4530 9274
      4534 9269 4536 9270 4537 9267 4544 9264
      4547 9268 4549 9268
TIME...MOT...LOC 1808Z 309DEG 17KT 4534 9265

BORGHOFF

The radar

The Minneapolis radar (KMPX), 91 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
June 17, 12:25 PM CST
Where
Polk County, 0.49 mi E of Horse Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
45.270, -92.570

Hail, Polk

When
June 17, 12:27 PM CST
Where
Polk County, 1.69 mi SE of Horse Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
45.250, -92.560

Hail, Polk

When
June 17, 12:36 PM CST
Where
Polk County, 3.99 mi ESE of Horse Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
45.240, -92.510

Hail, St. Croix

When
June 17, 12:36 PM CST
Where
St. Croix County, 0.85 mi NW of Star Prairie
Measured
0.75 in hail
Reported by
Public
Coordinates
45.210, -92.540

Thunderstorm Wind, St. Croix

When
June 17, 12:53 PM CST
Where
St. Croix County, 3.68 mi SW of Deer Park
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.140, -92.430

A large tree was uprooted along with a pole shed blown down near Deer Park, Wisconsin.

Hail, St. Croix

When
June 17, 12:55 PM CST
Where
St. Croix County, 1.46 mi W of Deer Park
Measured
0.75 in hail
Reported by
Public
Coordinates
45.180, -92.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447200, 447201, 447202, 447203, 447205, 447204.